Alert archive / Alabama / Freeze Warnings in 2011

Freeze Warning 1, NWS Birmingham, AL

October 20, 201120 counties in Alabama

NWS Birmingham, AL issued this freeze warning at Oct 20, 2011, 3:22 PM CDT for 20 counties in Alabama. It took effect at Oct 21, 2011, 2:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 20, 2011, 3:22 PM CDT (20:22 UTC)
In effect from
Oct 21, 2011, 2:00 AM CDT
Expired
Oct 21, 2011, 9:00 AM CDT
In force
7 hr
Issued by
NWS Birmingham, AL

Counties Blount County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Etowah County, AL, Fayette County, AL, Jefferson County, AL, Lamar County, AL, Marion County, AL, Pickens County, AL, Randolph County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 50 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

869 
WWUS74 KBMX 202022
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
322 PM CDT THU OCT 20 2011

...COLD TEMPERATURES AND FROST EXPECTED LATE TONIGHT INTO FRIDAY
MORNING...

.A COMBINATION OF AN UNSEASONABLY COLD AIRMASS AND LIGHT WINDS
WILL CREATE CONDITIONS FOR FREEZING TEMPERATURES AND WIDESPREAD
FROST ACROSS THE NORTHERN PORTIONS OF CENTRAL ALABAMA LATE TONIGHT
INTO FRIDAY MORNING. AREAS OF FROST WILL BE POSSIBLE ACROSS THE
SOUTH AS WELL TONIGHT. SOME FROST WILL BE POSSIBLE ACROSS CENTRAL
ALABAMA ONCE AGAIN FRIDAY NIGHT INTO SATURDAY MORNING.

ALZ011>015-017>029-037-038-211000-
/O.UPG.KBMX.FR.Y.0004.111021T0700Z-111021T1400Z/
/O.NEW.KBMX.FZ.W.0001.111021T0700Z-111021T1400Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-TALLAPOOSA-CHAMBERS-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
ALEXANDER CITY...DADEVILLE...VALLEY...LANETT...LAFAYETTE
322 PM CDT THU OCT 20 2011

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM CDT FRIDAY. THE
WARNED AREA IS GENERALLY ALONG AND NORTH OF AN ALICEVILLE...TO
SYLACAUGA...TO VALLEY LINE. THE FROST ADVISORY IS NO LONGER IN
EFFECT FOR THESE AREAS AS IT HAS BEEN REPLACED BY THE FREEZE
WARNING.


* TEMPERATURES...WILL RANGE FROM 30 TO 34 DEGREES FAHRENHEIT
  ACROSS THE WARNED COUNTIES...WITH THE LOWEST READINGS EXPECTED
  IN SHELTERED VALLEYS.

* IMPACTS...PREMATURELY BUDDING PLANTS...SHRUBS...AND TREES WILL
  BE SUSCEPTIBLE TO THESE COLD TEMPERATURES AND MAY SUFFER FROST
  DAMAGE AND COULD BE KILLED IF LEFT UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

ALZ030>036-039>050-211000-
/O.CON.KBMX.FR.Y.0004.111021T0700Z-111021T1400Z/
SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-MARENGO-DALLAS-
AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-
BARBOUR-
INCLUDING THE CITIES OF...LIVINGSTON...EUTAW...GREENSBORO...
MOUNDVILLE...MARION...CENTREVILLE...CLANTON...ROCKFORD...
DEMOPOLIS...LINDEN...SELMA...PRATTVILLE...FORT DEPOSIT...
HAYNEVILLE...WETUMPKA...TALLASSEE...MONTGOMERY...TUSKEGEE...
UNION SPRINGS...AUBURN...OPELIKA...PHENIX CITY...TROY...EUFAULA
322 PM CDT THU OCT 20 2011

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM CDT
FRIDAY...

* TEMPERATURES...WILL RANGE FROM 33 TO 36 DEGREES FAHRENHEIT.

* IMPACTS...PREMATURELY BUDDING PLANTS...SHRUBS...AND TREES WILL 
  BE SUSCEPTIBLE TO THESE COLD TEMPERATURES AND MAY SUFFER FROST 
  DAMAGE AND COULD BE KILLED IF LEFT UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

08/MNK
1 follow-up statement
528 
WWUS74 KBMX 210859
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
359 AM CDT FRI OCT 21 2011

...COLD TEMPERATURES WILL CONTINUE THROUGH SATURDAY MORNING...

.A COMBINATION OF AN UNSEASONABLY COLD AIRMASS AND LIGHT WINDS
WILL CREATE CONDITIONS FOR FREEZING TEMPERATURES AND WIDESPREAD
FROST ACROSS THE NORTHERN PORTIONS OF CENTRAL ALABAMA LATE
TONIGHT AND ONCE AGAIN ON SATURDAY MORNING. A FEW LOCATIONS COULD
OBSERVE THEIR COLDEST TEMPERATURES ON SATURDAY MORNING ACROSS THE
NORTH...WITH TEMPERATURES BELOW FREEZING IN THE SHELTERED VALLEY
LOCATIONS. PATCHY FROST WILL ONCE AGAIN BE POSSIBLE ON SUNDAY
MORNING ACROSS THE NORTH...BUT WILL NOT BE AS WIDESPREAD.

ALZ011>015-017>021-024-026-212100-
/O.NEW.KBMX.FZ.W.0002.111022T0700Z-111022T1400Z/
/O.CON.KBMX.FZ.W.0001.000000T0000Z-111021T1400Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-JEFFERSON-ST. CLAIR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...BIRMINGHAM...HOOVER...PELL CITY...
MOODY
359 AM CDT FRI OCT 21 2011

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...
...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM CDT SATURDAY. 

* TEMPERATURES...WILL RANGE FROM 30 TO 34 DEGREES FAHRENHEIT 
  ACROSS THE WARNED COUNTIES...WITH THE LOWEST READINGS EXPECTED 
  IN SHELTERED VALLEYS. 

* IMPACTS...PREMATURELY BUDDING PLANTS...SHRUBS...AND TREES WILL 
  BE SUSCEPTIBLE TO THESE COLD TEMPERATURES AND MAY SUFFER FROST 
  DAMAGE AND COULD BE KILLED IF LEFT UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

ALZ022-023-025-027>029-037-038-212100-
/O.NEW.KBMX.FR.Y.0005.111022T0700Z-111022T1400Z/
/O.CON.KBMX.FZ.W.0001.000000T0000Z-111021T1400Z/
PICKENS-TUSCALOOSA-SHELBY-TALLADEGA-CLAY-RANDOLPH-TALLAPOOSA-
CHAMBERS-
INCLUDING THE CITIES OF...CARROLLTON...TUSCALOOSA...COLUMBIANA...
PELHAM...ALABASTER...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
ALEXANDER CITY...DADEVILLE...VALLEY...LANETT...LAFAYETTE
359 AM CDT FRI OCT 21 2011

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...
...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM CDT SATURDAY. 

* TEMPERATURES...WILL RANGE FROM 30 TO 34 DEGREES FAHRENHEIT 
  ACROSS THE WARNED COUNTIES...WITH THE LOWEST READINGS EXPECTED 
  IN SHELTERED VALLEYS. 

* IMPACTS...PREMATURELY BUDDING PLANTS...SHRUBS...AND TREES WILL 
  BE SUSCEPTIBLE TO THESE COLD TEMPERATURES AND MAY SUFFER FROST 
  DAMAGE AND COULD BE KILLED IF LEFT UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

ALZ030>036-039>050-212100-
/O.NEW.KBMX.FR.Y.0005.111022T0700Z-111022T1400Z/
/O.CON.KBMX.FR.Y.0004.000000T0000Z-111021T1400Z/
SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-MARENGO-DALLAS-
AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-
BARBOUR-
INCLUDING THE CITIES OF...LIVINGSTON...EUTAW...GREENSBORO...
MOUNDVILLE...MARION...CENTREVILLE...CLANTON...ROCKFORD...
DEMOPOLIS...LINDEN...SELMA...PRATTVILLE...FORT DEPOSIT...
HAYNEVILLE...WETUMPKA...TALLASSEE...MONTGOMERY...TUSKEGEE...
UNION SPRINGS...AUBURN...OPELIKA...PHENIX CITY...TROY...EUFAULA
359 AM CDT FRI OCT 21 2011

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...
...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM CDT SATURDAY. 

* TEMPERATURES...WILL RANGE FROM 33 TO 36 DEGREES FAHRENHEIT.

* IMPACTS...PREMATURELY BUDDING PLANTS...SHRUBS...AND TREES WILL 
  BE SUSCEPTIBLE TO THESE COLD TEMPERATURES AND MAY SUFFER FROST 
  DAMAGE AND COULD BE KILLED IF LEFT UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this freeze warning went out at Oct 20, 12:27 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Oct 20, 12:27 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1227 PM CDT THU OCT 20 2011

.UPDATE...

FOR 18Z AVIATION.

&&

.DISCUSSION...

FOR MORNING UPDATE.

FORECAST GENERALLY LOOKS ON TRACK FOR TODAY...WITH MOSTLY SUNNY
SKIES ACROSS MUCH OF ALABAMA...WITH COOL TEMPERATURES AND A BRISK
NORTHWESTERLY WIND. A FEW LOCATIONS IN THE NORTHEASTERN PORTION
OF THE STATE WILL CONTINUE TO OBSERVE CLOUD COVER THROUGH EARLY
THIS AFTERNOON THAT COULD IMPACT HIGH TEMPERATURES BY A FEW
DEGREES. MOST LOCATIONS ACROSS THE NORTH SHOULD OBSERVE MID TO
UPPER 50S FOR HIGHS...WHILE SOUTHERN LOCATIONS WILL OBSERVE LOWER
60S. UPDATES ARE OUT.

&&

.AVIATION...

SOME CLOUDS THIS AFTERNOON WILL GIVE WAY TO CLEAR SKIES EARLY THIS
EVENING. GUSTY WINDS WILL DECREASE TO 5 KTS OR LESS OVERNIGHT WITH
CLEAR SKIES AND LIGHT WINDS TOMORROW.

NOTE...THE NATIONAL WEATHER SERVICE HAS BEGUN SEASONAL TERMINAL
FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN TALLADEGA...
ALABAMA. THE FORECASTS WILL LAST THROUGH AT LEAST THE 26TH OF
OCTOBER. DUE TO THE LIMITED AVAILABILITY OF OBSERVATIONS...KASN TAF
WILL HAVE AMD NOT SKED AT THE END.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM 2 AM TO 9 AM CDT FRIDAY FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...
CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...
COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...
MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...
SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.

&&

56/88
Hazardous weather outlook, Oct 20, 2:33 PM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
233 PM CDT THU OCT 20 2011

ALZ011>015-017>050-211945-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
233 PM CDT THU OCT 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FREEZE WARNING IS IN EFFECT FOR AREAS NEAR AND NORTH OF A LINE
FROM ALICEVILLE TO SYLACAUGA TO VALLEY. TEMPERATURES IN THESE
LOCATIONS ARE EXPECTED TO DROP INTO THE LOWER 30S WITH MOST OF THE
SHELTERED VALLEYS EXPERIENCING FREEZING CONDITIONS FOR A FEW HOURS
IN THE MORNING. ALL OTHER LOCATIONS ARE EXPECTED TO HAVE FROST
DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

COLD TEMPERATURES ARE EXPECTED AGAIN FRIDAY NIGHT AND EARLY SATURDAY
MORNING WITH 30S EXPECTED AREA WIDE. ISOLATED AREAS ACROSS CENTRAL
ALABAMA MAY SEE TEMPERATURES DROP BRIEFLY TO FREEZING WITH
ADDITIONAL WIDE SPREAD FROST POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 4:23 AM CDTFrost AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more29 hr

Nearby

Freeze Warnings in Alabama, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.